Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Pueblo, CO

June 12, 2005Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 2005, 2:42 PM MDT for Baca County, Prowers County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 2:42 PM MDT (20:42 UTC)
Expired
Jun 12, 2005, 3:46 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 170 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:45 PM MDTHAIL 1.2513 N Springfield, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 122041
SVRPUB
COC009-099-122145-
/O.NEW.KPUB.SV.W.0060.050612T2042Z-050612T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 345 PM MDT.

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 11
  MILES NORTH OF SPRINGFIELD...AND WAS MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER TWO BUTTES BY 345 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3764 10277 3746 10273 3762 10214 3790 10225

$$
4 follow-up statements
000 
WWUS55 KPUB 122102
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SUN JUN 12 2005

COC009-099-122145-
/O.CON.KPUB.SV.W.0060.000000T0000Z-050612T2145Z/
BACA CO-PROWERS CO-
301 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN PROWERS AND
NORTHERN BACA COUNTIES UNTIL 345 PM MDT...

AT 252 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS CENTERED 10 MILES WEST OF TWO BUTTES...OR ABOUT
14 MILES NORTH OF SPRINGFIELD...MOVING EAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
BACA AND SOUTHERN PROWERS COUNTIES.

HALF DOLLAR SIZE HAIL HAS BEEN REPORTED 13 MILES NORTH OF 
SPRINGFIELD WITH THIS STORM. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3764 10277 3746 10273 3762 10214 3790 10225

$$
000 
WWUS55 KPUB 122120
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SUN JUN 12 2005

COC009-099-122145-
/O.CON.KPUB.SV.W.0060.000000T0000Z-050612T2145Z/
BACA CO-PROWERS CO-
320 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN PROWERS
AND NORTHERN BACA COUNTIES UNTIL 345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED OVER EXTREME NORTH CENTRAL BACA COUNTY...OR ABOUT 18 MILES
NORTHEAST OF SPRINGFIELD...MOVING EAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
BACA AND SOUTHEASTERN PROWERS COUNTIES.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3764 10267 3751 10259 3766 10206 3792 10206

$$
000 
WWUS55 KPUB 122134
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT SUN JUN 12 2005

COC009-099-122145-
/O.CON.KPUB.SV.W.0060.000000T0000Z-050612T2145Z/
BACA CO-PROWERS CO-
334 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN PROWERS
AND NORTHERN BACA COUNTIES UNTIL 345 PM MDT...

AT 332 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS CENTERED OVER NORTH CENTRAL BACA COUNTY...OR ABOUT 19
MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
BACA AND SOUTHEASTERN PROWERS COUNTIES.

LAT...LON 3769 10249 3753 10253 3766 10206 3792 10206

$$
000 
WWUS55 KPUB 122146
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
347 PM MDT SUN JUN 12 2005

COC009-099-122157-
/O.EXP.KPUB.SV.W.0060.000000T0000Z-050612T2145Z/
BACA CO-PROWERS CO-
347 PM MDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PROWERS AND
NORTHERN BACA COUNTIES HAS EXPIRED...

AT 345 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3769 10249 3753 10253 3766 10206 3792 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:31 AM MDT, 11 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 3:31 AM MDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 AM MDT SUN JUN 12 2005

.SHORT TERM...
(TODAY AND TONIGHT)

PCPN CHANCES THE MAIN CONCERN. CURRENTLY PCPN COVERS A LARGE AREA OF
SERN CO.  SATELLITE IMAGES SHOWING UPR TROF NR THE WRN CO BORDER THIS
MORNING.  THIS TROF IS EXPECTED TO MOVE E ACRS THE STATE TODAY AND
THIS EVENING WITH A CLOSED LOW DEVELOPING OVR WY THIS EVENING.  THE
BEST UPR LIFT WITH THE TROF WL BE THIS MORNING AND INTO THE EARLY
AFTERNOON.  THEN AS THE TROF MOVES EWRD SUBSIDENCE ON THE BACKSIDE WL
TAKE OVR.  SO FOR THE MORNING HRS WL KEEP SCT TO LIKELY POPS ACRS THE
AREA.  FOR THIS AFTERNOON WL KEEP THE HYR POPS OVR THE FAR ERN AREAS
WHERE THE UPR LIFT WL CONTINUE. WL GO WITH ISOLD TO SCT POPS OVR THE
REST OF THE AREA...AS AVAILABLE MSTR AND HEATING SHOULD CONTINUE TO
GIVE THE AREA PCPN CHANCES. COULD STILL HAVE SOME POTENTIAL FOR
SEVERE WEATHER OVR THE FAR E PLAINS THIS AFTERNOON BEFORE THE GOOD
UPR LIFT MOVES E OF THE AREA.

TONIGHT THE UPR LOW WL MOVE OVR WRN SD AND WRN NE AND THE GRADIENT
ALOFT OVR CO BECOMES STRONGER FROM THE WEST SO WL GO WITH SOME
STRONGER WIND GUSTS OVR THE HYR ELEVATIONS OVERNIGHT. PCPN DURING
THE EVENING HRS SHOULD START TO DECREASE FROM WEST TO EAST AS THE
BEST DYNAMICS MOVE E OF THE STATE AND WE LOSE THE DAYTIME HEATING.
AFTER MIDNIGHT THE ONLY AREA THAT WL PROBABLY STILL HAVE SOME CHC
FOR PCPN WL BE THE CENTRAL MTS AS A NEW SHRTWV ROTATES AROUND THE
BACKSIDE OF THE UPR LOW INTO NRN CO.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

CHALLENGES ARE TEMPERATURES AND SLIGHT CHANCES FOR PRECIPITATION
FOR SOME DAYS.

MONDAY...UPPER TROUGH MIGRATES TO THE PLAINS STATES...WITH THE
RESULT BEING FAIRLY STRONG NORTHWEST FLOW ALOFT BUT DRY AIR.  BY 00Z
H7 TEMPERATURES RUNNING FROM 7 TO 13 DEGREES CELSIUS...SO SHOULD BE
QUITE MILD WITH READINGS IN THE 70S AND 80S PLAINS AND HIGH
VALLEYS...50S AND 60S MOUNTAINS.

ON TUESDAY...H7 TEMPERATURES REALLY DO NOT WARM THAT MUCH...DESPITE
THE FACT THE RIDGE IS BUILDING OVER THE ROCKIES.  GRIDS SHOW
SLIGHTLY WARMER READINGS AND ONLY LOWER A DEGREE OR TWO.  DECIDED TO
TAKE ISOLATED POPS OUT OF THE FORECAST FOR THE AFTERNOON AND
EVENING...AS VERY LITTLE MOISTURE PROGGED BY THE MODELS.

WEDNESDAY AND THURSDAY...AS RIDGE ESTABLISHES ITSELF OVER THE AREA
TEMPERATURES SHOULD WARM TO THE 80S OVER THE PLAINS WITH INCREASE
IN TEMPERATURES ALOFT BY 1 TO 3 DEGREES CELSIUS.  ALSO...MODELS
SHOW A CONTINUED HINT OF MEAGER SUBTROPICAL MOISTURE ENTERING THE
AREA...SO ISOLATED POPS CONTINUED FOR THE AFTERNOON AND EVENING.

FOR FRIDAY AND SATURDAY...UPPER LOW OVER PACIFIC NORTHWEST FAR ENOUGH
AWAY TO LEAVE FORECAST DRY AS SUBTROPICAL MOISTURE MIGRATES TO THE
EAST...AND AIR COLUMN VERY WARM OVER CWFA. GOING FORECAST OF NO POPS
AND WARM WEATHER JUST GIVEN SOME MINOR TWEAKS. FOR FIRE WEATHER...
FUELS WILL BE GIVEN A CHANCE TO DRY AFTER WETTING RAINS OF THIS
WEEKEND...BUT NO CONCERNS AT THIS TIME. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 12, 6:45 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUN 12 2005

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
520 AM MDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THE EVENING
ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.  ONE OR TWO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS MAINLY
AFTER NOON.  THE AREAS MOST SUSCEPTIBLE TO SEVERE STORMS WILL BE
KIOWA...BENT...PROWERS AND BACA COUNTIES...WHERE HAIL AROUND 1 INCH
IN DIAMETER WILL BE POSSIBLE.  THE MAIN THREATS FROM STORMS ACROSS
THE AREA TODAY WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN
AND HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY.  THE MAIN THREATS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...AND HAIL UNDER 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE MAINLY BETWEEN NOON AND 8 PM OVER THE SOUTHEAST COLORADO
PLAINS.

In the hours before

Local storm report, Jun 12, 2:15 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             6 N LAMAR               38.17N 102.62W
06/12/2005  1.00 INCH        PROWERS            CO   TRAINED SPOTTER

0210 PM     HAIL             6 N LAMAR               38.17N 102.62W
06/12/2005  1.00 INCH        PROWERS            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:08 PM MDTSevere Thunderstorm WarningPUBProwers67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.